Pediatric opioid use‐associated neurotoxicity with cerebellar edema (POUNCE) syndrome
Citation, DOI, disclosures and article data
At the time the article was created Francis Deng had no recorded disclosures.View Francis Deng's current disclosures
At the time the article was last revised Yahya Baba had no recorded disclosures.View Yahya Baba's current disclosures
Pediatric opioid use‐associated neurotoxicity with cerebellar edema (POUNCE) syndrome is a toxic encephalopathy in children with opioid overdose that features prominent cerebellar edema. Cerebellar predominance, along with variable supratentorial involvement, appears to be a distinct pattern of opioid neurotoxicity in children 1,2. However, it is likely part of a pathophysiologic spectrum that also includes adult cases of chasing the dragon leukoencephalopathy (which occurs specifically after heroin vapor inhalation) and cerebellar edema (cerebellar, hippocampal, and basal nuclei transient edema with restricted diffusion (CHANTER) syndrome).
On this page:
About 20 cases in the English literature have been reported as of 2020 1.
Affected children are usually accidentally exposed to prescription or illicit opioids 1. They present with respiratory depression and decreased level of consciousness 1. Other common clinical findings include mutism and ataxia 1.
Imaging shows bilateral cerebellar edema and a variable degree/distribution of supratentorial white matter lesions (hyperintense on T2-weighted MRI, hypodense on CT) 1-7. Diffusion restriction has been reported in some cases 2,5-7.
Mass effect can result in hydrocephalus and tonsillar herniation.
- 1. Kim DD, Prasad AN. Clinical and radiologic features of pediatric opioid use-associated neurotoxicity with cerebellar edema (POUNCE) syndrome. (2020) Neurology. 94 (16): 710-712. doi:10.1212/WNL.0000000000009293 - Pubmed
- 2. Duran D, Messina RD, Beslow LA, Montejo JD, Karimy JK, Gavankar Furey C, Sheridan AD, Sze G, Yarman Y, DiLuna ML, Kahle KT. Malignant Cerebellar Edema Subsequent to Accidental Prescription Opioid Intoxication in Children. (2017) Frontiers in neurology. 8: 362. doi:10.3389/fneur.2017.00362 - Pubmed
- 3. Nanan R, von Stockhausen HB, Petersen B, Solymosi L, Warmuth-Metz M. Unusual pattern of leukoencephalopathy after morphine sulphate intoxication. (2000) Neuroradiology. 42 (11): 845-8. doi:10.1007/s002340000442 - Pubmed
- 4. Riascos R, Kumfa P, Rojas R, Cuellar H, Descartes F. Fatal methadone intoxication in a child. (2008) Emergency radiology. 15 (1): 67-70. doi:10.1007/s10140-007-0627-8 - Pubmed
- 5. Shrot S, Poretti A, Tucker EW, Soares BP, Huisman TA. Acute brain injury following illicit drug abuse in adolescent and young adult patients: spectrum of neuroimaging findings. (2017) The neuroradiology journal. 30 (2): 144-150. doi:10.1177/1971400917691994 - Pubmed
- 6. Chen CH, Mullen AJ, Hofstede D, Rizvi T. Malignant cerebellar edema in three-year-old girl following accidental opioid ingestion and fentanyl administration. (2019) The neuroradiology journal. 32 (5): 386-391. doi:10.1177/1971400919863713 - Pubmed
- 7. Tiong SC, Chieng JSL, Khoo HW, Ng CH. Methadone-induced Toxic Encephalopathy In Pediatric Patients: Two Case Reports. (2019) Journal of radiology case reports. 13 (5): 1-9. doi:10.3941/jrcr.v13i5.3658 - Pubmed